Hyperpigmentation is a darkening or discoloration of the skin, nails and mucous membranes. It is a common side effect of radiation therapy and chemotherapy.

In radiotherapy, hyperpigmentation gives individuals a tanned appearance in the area of their skin where they were treated. It usually resolves within three months to a year following the completion of therapy, but may be permanent.

There are a number of chemotherapy drugs that are associated with the development of hyperpigmentation, but it is not well understood why it occurs. It is believed that certain drugs may stimulate cells in the skin to produce increased quantities of melanin. It is also unclear as to why some medications cause widespread hyperpigmentation, and others cause a darkening that is limited to a specific area, such as the nails or tongue.

Hyperpigmentation is more common in people with dark skin.

Some chemotherapy drugs that commonly cause hyperpigmentation are:

  • Busulfan
  • 5-Fluorouracil (5-FU)
  • Bleomycin
  • Doxorubicin
  • Cyclophosphamide
  • Etoposide

Continue Reading